

# ASPEN ETHICAL LEADERSHIP PROGRAM

### LEADING TOWARD JUSTICE









### Full Program Agenda

#### Sunday, Sept. 10: Skill Development and Ethical Leadership Methodology

The first half day of the program is focused on learning about the Triple-A Method for ethical leadership, including its origins, underlying concepts, and applying the method to a 'post-decisional' case. Day 1 also presents the invaluable opportunity to meet other participants in the program and begin the process of establishing a confidential, collegial and safe environment for discussing some of the most contentious issues facing leaders in health care today.

**12:30-1:00 p.m.** Check In

1:00-1:15 p.m. Introduction, Welcome, and What to Expect

Matthew Wynia, MD, MPH, FACP, Co-Director of the Aspen Ethical Leadership Program and Director of the Center for Bioethics and Humanities-University of Colorado

Transaction of the colored

1:15-2:15 p.m. "Giving Voice to Values" and the Aspen Ethical Leadership program (1 hr. CME)

Mary C. Gentile, PhD, Creator/Director, Giving Voice To Values Formerly the Richard M. Waitzer Bicentennial Professor of Ethics University of Virginia-Darden School of Business

Giving Voice to Values (GVV) is a values-driven approach to leadership development. Drawing on actual experience and scholarship, GVV fills a long-standing critical gap in the development of values-centered leaders. Rather than a focus on ethical analysis, the Giving Voice to Values (GVV) curriculum focuses on ethical implementation and asks the question: "What







if I were going to act on my values? What would I say and do? How could I be most effective?"

Session Learning Objectives

At the end of this session, participants will be able to:

- 1. Identify two reasons why conventional business ethics and compliance training has not worked.
- 2. Find the missing link in business ethics and compliance training and describe how to address it.
- 3. Describe the importance of individual strengths and how to apply them with personal and professional purpose in the pursuit of values-driven leadership.
- 4. Summarize the importance of "scripting" and practice for leaders to strengthen the ethics muscle.

## **2:15-3:00 p.m.** Key Concepts for Ethical Health Care Leadership (0.75 hr. CME)

Matthew Wynia, MD, MPH, FACP, Co-Director of the Aspen Ethical Leadership Program and Director of the Center for Bioethics and Humanities-University of Colorado

This session will introduce the AELP's Triple-A Framework, which provides a practical 8-step approach for managing ethical dilemmas in health care leadership. It will explore some unique aspects of professional ethics in health care, and key roles for organizations and leaders in health care ethics.

Session Learning Objectives

At the end of this session, participants will be able to:

- 1. Distinguish between business ethics, clinical ethics, and health care ethics at the organizational level.
- 2. Recognize the unique ways in which executive leadership may be confronted with ethical issues and opportunities to respond to ethically complex situations.
- 3. Identify the steps of the AELP Triple-A Framework.™

**3:00-3:15 p.m.** Break

3:15-4:30 p.m. Implementation Exercise: When you know what to do, but aren't sure how to do it. (1.25 hr. CME)

The implementation exercise will require participants to devise an action strategy to carry out a values-based decision. The exercise







will provide an opportunity to practice using the tools and skills described by Drs. Gentile and Wynia in the introductory sessions.

Session Learning Objectives

At the end of this session, participants will be able to:

- 1. Describe a set of shared norms that will facilitate effective functioning of your group during the program.
- 2. Identify key stakeholders in the decision regarding future ownership of the hospital.
- 3. Discuss the potential role of bias and accurate information in ethical decision-making.
- 4. Construct a plan to approach leadership to communicate a controversial decision.
- 5. Identify ways to prevent similar ethical dilemmas from occurring in the future.

### **4:30-5:30 p.m.** Bringing it all together: The AELP Triple-A Framework™ (1 hr. CME)

This session will review the GVV Methodology and Triple-A Framework, reflecting on the participants' experience with the Implementation Exercise, and explain how these tools will be developed over the following three days of programming.

Session Learning Objectives
At the end of this session, participants will be able to:

- 1. Apply knowledge from GVV Methodology and the Triple-A Framework™ to scenarios involving ethical decision-making and implementation.
- 2. Reflect upon how the tools discussed today could apply to emerging ethical issues faced by health institutions in the United States.

### Monday, Sept. 11: Justice and the Law in Health Care

The theme for this day is the intersection of law and health care, with implementation exercises that will explore the role of police in hospitals and the roles of legislators in making laws that directly affect the practice of medicine. These cases also blend towards the theme for the following day, which will be about how "justice" is defined in US health care.

**8:00-8:30 a.m.** Coffee and Welcome Remarks from COPIC (Program Sponsor)

**8:30-9:00 a.m. Welcome and Program Overview** (.5 CME)







Matthew Wynia, MD, MPH

#### 9:00-10:00 a.m. Enhancing Justice in Law and Healthcare

KEYNOTE: Colorado Attorney General Phil Weiser (1 hr. CME)

Session Learning Objectives

At the end of this session, participants will be able to:

- 1. Describe the role of state AGs and state and local bodies to protect justice in law and healthcare.
- 2. Recognize the impact of federal laws and SCOTUS decision on state and local legal work.
- 3. Ask questions about how leaders enact and support ethical decision-making in their organizations.
- 4. Recognize upcoming opportunities to enhance justice in law and healthcare.

**10:00-10:15 a.m.** Break

10:15 a.m.-12:15 p.m. Implementation Exercise 1: "Um, Wait?! Is He Supposed to Be in Here?" (2 hrs. CME)

This exercise, derived from several real cases, forces hospital leaders to confront a complex and politically-charged situation. Police officers and health professionals are becoming increasingly confused and conflicted about whether it is necessary or even acceptable for a police officer to be in a patient's hospital room. The situation raises issues of differing conceptions of justice that threaten to become a public relations nightmare, as well as posing questions about legal and health care ethics.

Case Discussant: Patrick O'Rourke, JD, Executive Vice Chancellor and Chief Operating Officer, University of Colorado

**12:15-1:00 p.m.** Lunch

1:00-3:00 p.m. Implementation Exercise 2: Who Decides When Abortions are "Medically Necessary"? (2 hrs. CME)

This exercise is a composite of multiple widely-discussed recent cases that have arisen in the wake of the US Supreme Court overturning the 1973 Roe v Wade decision. Health professionals and organizations in states that have since banned abortion face threats of criminal prosecution and civil litigation on one side and







the potential for malpractice or federal fines and penalties on the other - leaving many paralyzed in fear and uncertain how to navigate these risks without losing patients to potential life-threatening conditions related to pregnancy.

**3:00-3:15 p.m.** Break

**3:15-4:15 p.m.** FACILITATED DISCUSSION: **The Uneasy Interface of Law and Medicine** (1 hr. CME)

Facilitator: Patrick O'Rourke, JD, Executive Vice Chancellor and Chief Operating Officer, University of Colorado

#### Tuesday, Sept. 12: Justice and Discrimination in Health Care

The exercises on this day will delve more deeply into intersecting and sometimes conflicting views about what justice in health care means - and who gets to decide? The first exercise continues the theme from the prior day, asking how leaders should respond to overt political pressure, while the second examines these questions by looking at policy responses to address sexual harassment.

### 11:00 a.m.-12:00 p.m. Just Medicine: A Cure for Racial Inequality in American Health Care (1 hr. CME)

KEYNOTE: Dayna Bowen Matthew, JD, PhD. Dean, George Washington University School of Law

Session Learning Objectives
At the end of this session, participants will be able to:

- 1. Recognize the history and current state of the basic laws that prohibit racial discrimination in America.
- 2. Define the relationship between unjust discrimination and health.
- 3. Summarize how to use Legal Epidemiology to identify and quantify the adverse health impacts of discrimination and bias.
- 4. Describe how to use law and medicine partnerships to combat discrimination and bias in healthcare.

**12:00-12:45 p.m.** Lunch

12:45-2:45 p.m. Implementation Exercise 3: Responding to a Governor's "Request" to Stop Providing Gender-Affirming Care







(2 hrs. CME)

In this exercise, participants will grapple with the ethical and pragmatic implications of recent events that have made provision of "gender affirming care" for minors politically perilous and potentially illegal. Based on a well-known situation in one state, similar core facts are now playing out in multiple additional states, forcing health system leaders across the country to navigate political, ethical and legal minefields.

**2:45-3:00 p.m.** Break

3:00-5:00 p.m. Implementation Exercise 4: "He's Untouchable." Workplace
Sexual Harassment in Medicine (2 hrs. CME)

When credible allegations of sexual harassment are raised against a tenured professor with millions in grant funding, leaders in this scenario must examine and distinguish between discrimination and harassment, discern their ethical and legal responsibilities, and weigh the reputational and economic repercussions of the policy decisions they must make. This real-life case is one that most will recognize as all-too-common in health care, with no simple solutions but plenty of ways to get it wrong.

**5:00-6:00 p.m.** FACILITATED DISCUSSION (1 hr. CME)

What Does "Justice" Mean in US Health Care?

Facilitator: Dayna Bowen Matthew, JD, PhD

Dean and Harold H. Greene Professor of Law at George

Washington University Law School

Wednesday, Sept. 13: Justice and Bias in Health Care AI (half day)

For the third year in a row, the final morning of the Aspen Ethical Leadership Program will examine ethical issues related to artificial intelligence (AI) in health care. The focus this year is on racial bias in AI, and participants will challenge themselves to decide: could it be that a biased AI tool might be worth implementing anyway?

**7:15-8:00 a.m.** Coffee and Light Breakfast

8:00-9:00 a.m. As We May Artificially Think: Tackling Bias in Healthcare

in the Age of AI

KEYNOTE: Charisse Madlock-Brown, PhD, Associate Professor of Health Informatics and Information Management,







University of Tennessee Health Science Center (1 hr. CME)

Session Learning Objectives

At the end of this session, participants will be able to:

- 1. Summarize the history of Artificial Intelligence.
- 2. Identify current bias issues around class, race, gender, and ethnicity in the use of technology.
- 3. Identify opportunities to leverage AI to reduce bias in healthcare.

9:00 a.m.-11:00 a.m.

Implementation Exercise: This Algorithm Is Biased: Should We Use it Anyway? (2 hrs. CME)

An existing AI tool can detect many types of skin lesions from home, using images taken on a smartphone, but it's not perfect; and it's less accurate when suggesting diagnoses for people with darker skin. Then again, dermatologists aren't perfect either. Should a large dermatology group practice decide to use this tool to draw new patients into the practice?

**11:00-11:15** Break

11:15 a.m.-12:15 p.m. Lunch & FACILITATED DISCUSSION: Bringing it All

Together: Wrap Up and Closing Discussion (1 hr. CME)

Facilitators, Matt Wynia, MD and Ira Bedzow, PhD

Course co-directors Matthew Wynia, MD, MPH and Ira Bedzow, PhD will facilitate a discussion connecting program themes and real-world experiences of program participants. Attendees will have the opportunity to reflect on how they will apply what they have learned, and they will advise the Aspen Ethical Leadership Program planning committee on emergent and complex ethical dilemmas they anticipate facing in the future - thus helping to shape the agenda for the 2024 Aspen Ethical Leadership Program.

Draft agenda. Case titles, speakers, and CME total hours available are subject to change.

The University of Colorado School of Medicine is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The University of Colorado School of Medicine designates this live activity for a maximum of 20.5 AMA PRA Category 1 Credits<sup>™</sup>. Physicians should claim only the credit commensurate with the extent of their participation in this activity.





